Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2002, 2:00 PM EST for Cumberland County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 2:00 PM EST (19:00 UTC)
- Expired
- Mar 31, 2002, 2:30 PM EST
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Cumberland County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 2:03 PM EST | Hail 1 | Hope Mills, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 311900 SVRRAH NCC051-311930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN NORTH CAROLINA * UNTIL 230 PM EST * AT 200 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF GODWIN...OR ABOUT 8 MILES SOUTHEAST OF FAYETTEVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GODWIN AT 230 PM EST HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:00 AM EST, 3 hours earlier.
Area forecast discussion, Mar 31, 11:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1100 AM EST SUN MAR 31 2002 COOL MOIST PIEDMONT AIRMASS WILL HANG TOUGH IN THE NORTHWEST... HAVING BEEN AIDED BY CONFLUENT FLOW ALOFT OVER PA THIS MORNING. THIS SHOULD KEEP LOW CLOUDS AND FOG IN THE TRIAD MOST IF NOT ALL OF THE DAY INTO TONIGHT. THIS WILL ALSO SHARPEN THE CONTRAST ACROSS THE CWA WITH SUBTROPICAL AIR TO THE SOUTH AND EAST. THE BOUNDARY SHOULD MEANDER ALONG THE SANDHILLS TO THE NORTHERN COASTAL PLAIN...NEAR A ROCKINGHAM TO SOUTHERN PINES...TO ROCKY MOUNT LINE. DIAGNOSTICS HAVE BEEN COMPLEX THIS MORNING AND THERE ARE HINTS OF SEVERE WEATHER POTENTIAL WITH VARIOUS CONTRIBUTING FACTORS EXISTING IN THE MORNING DATA SET. BUT MAX LIFT DYNAMICS...THERMODYNAMICS DO NOT APPEAR IN PHASE OVER CENTRAL NC. JET DYNAMICS APPEAR MORE FAVORABLE TO THE SOUTH AND SOUTHEAST OF THE RAH CWA. ONE PERTURBATION WITH ENHANCED MOISTURE CONVERGENCE AT 850 SHOULD STIMULATE SHOWERS AND THUNDERSTORM POTENTIAL NEAR THE BOUNDARY AND SOUTHEAST THIS AFTERNOON. THE MAIN RAINMAKER SHOULD BE WITH AND JUST AHEAD OF THE COLD FRONT TONIGHT. UPDATED ZONES WILL CONTINUE TO EMPHASIZE CONTRAST IN AIRMASSES NORTHWEST TO SOUTHEAST TODAY AND EARLY TONIGHT. POPS WILL REMAIN HIGH BUT WORDING WILL SUGGEST INTERMITTENT OR OCCASIONAL NATURE OF THE SHOWER THREAT TODAY. SWO WILL BE UPDATED BY NOON. .RAH...NONE. RFG
In the hours before
Special weather statement, Mar 31, 11:55 AM EST, 2 hours 5 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-311700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SUN MAR 31 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT... .SKYWARN SPOTTERS... ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE FRONTAL BOUNDARY WILL BE NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING. THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR... COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
Special weather statement, Mar 31, 11:55 AM EST, 2 hours 5 minutes before
NCZ008>011-024>028-038>043-073>078-083>086-088-089-312300- SEVERE WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SUN MAR 31 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT... .SKYWARN SPOTTERS... ACTIVATION OF THE CENTRAL CAROLINA SKYWARN AND SANDHILLS SKYWARN NETWORKS MAY BE REQUIRED AFTER 2 PM TODAY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A SHARP CONTRAST BETWEEN WARM HUMID AIR TO THE SOUTH AND COOL MOIST AIR TO THE NORTH WILL EXIST ALONG A FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE FRONTAL BOUNDARY WILL BE NEAR A LINE FROM WADESBORO TO SOUTHERN PINES TO SMITHFIELD TO ROCKY MOUNT THIS AFTERNOON AND MAY PUSH NORTHWARD BRIEFLY THIS EVENING. THIS CLASH OF WARM AND COOL AIR WILL PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... AFTERNOON HEATING WILL LEAD TO AN UNSTABLE ATMOSPHERE. STRONG AND SHIFTING WINDS ALOFT WILL ALLOW THUNDERSTORMS TO ORGANIZE INTO SMALL BANDS AND MAY PRODUCE DAMAGING STRAIGHT-LINE WINDS OR HAIL NEAR ONE INCH IN DIAMETER. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON ...TO NASHVILLE...TO ROANOKE RAPIDS. THIS INCLUDES THE I-95 CORRIDOR... COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
Local storm report, Mar 31, 1:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
115 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 3 W FAYETTEVILLE NC 1.75 INCH HAIL
03/31/02 CUMBERLANDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 12:45 PM EST | Severe Thunderstorm Warning | RAH | Scotland | 45 min |
| Mar 31, 1:02 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 43 min |
| Mar 31, 1:58 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 17 min |
| Mar 31, 2:26 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 34 min |
| Mar 31, 2:30 PM EST | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 30 min |
| Mar 31, 2:34 PM EST | Tornado Warning | RAH | Sampson | 26 min |
| Mar 31, 2:50 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
| Mar 31, 3:04 PM EST | Severe Thunderstorm Warning | RAH | Sampson | 26 min |
| Mar 31, 3:05 PM EST | Severe Thunderstorm Warning | RAH | Wayne | 25 min |
| Mar 31, 3:13 PM EST | Severe Thunderstorm Warning | RAH | Stanly | 62 min |
| Mar 31, 3:40 PM EST | Severe Thunderstorm Warning | RAH | Montgomery | 50 min |
| Mar 31, 4:08 PM EST | Severe Thunderstorm Warning | RAH | Cumberland | 22 min |
| Mar 31, 4:15 PM EST | Severe Thunderstorm Warning | RAH | Anson | 30 min |
| Mar 31, 4:48 PM EST | Severe Thunderstorm Warning | RAH | Chatham, Lee | 27 min |
| Mar 31, 5:11 PM EST | Severe Thunderstorm Warning | RAH | Wake | 49 min |
| Mar 31, 6:20 PM EST | Flash Flood Warning | RAH | Wake | 85 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.